Texas, 2016

Flash Flooding and Flooding in Texas, August 19, 2016

August 19, 2016 · NWS FWD · 6 events in 2 counties and zones

Enter narrative here.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Enter narrative here.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 19, 5:50 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 19, 5:50 AM CST, 2 hours 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
650 AM CDT FRI AUG 19 2016

.AVIATION...
/12Z TAFS/

Challenges abound today, as we'll see another day of off/on
convective chances, which will cause havoc on cig trends through
the day into tonight. Cigs will bounce between IFR and low MVFR
through the morning hours. Weak instability will exist above 6-8
kft. Cigs should rise through high MVFR above 2 kft this afternoon,
before becoming VFR with afternoon warming. Cigs will lower back
into at least MVFR again after midnight Saturday, with spotty IFR
cigs once again.

A shortwave disturbance over the Upper Rio Grande Plains is
moving NE over the Concho Valley/Hill Country. Regional radar is
already denoting an increase in coverage of showers with isolated/
embedded thunder likely to occur later this morning, as the August
sun results in weak instability across the region by midday into
the afternoon hours. Models agree that the best coverage of
showers and isolated thunder will be across the northern half of
Texas, including the DFW terminals to the Red River Valley.
Coverage of convection should diminish by this evening with the
shortwave departing to the northeast toward Arkansas.

Another shortwave within the sub-tropical branch will move toward
the area from Mexico during the pre-dawn hours Saturday, as a
surface cold front enters the area after 12Z Saturday. In
addition, a strong shortwave trough moving through the Central
Plains into the Midwest will assist convection along the cold
front. We expect convective activity to increase and overspread
all terminals during the day Saturday.

05/

&&

.SYNOPSIS...
The main concerns for this forecast package revolve around PoPs
through the middle of next week. A deep reservoir of moisture
should continue to lift northward across the region and this
combined with an approaching cold front should yield a threat for
heavy rain and potential flooding.

&&

.SHORT TERM (Today through Sunday)...
For today--the main challenge will be the overall coverage of
convection. Water Vapor and blended total precipitable water
products continue to indicate that the environment across much of
North and Central TX was very moist with PWATs on the order of 2
to 2.25". Regional VWP indicated that low level flow was slowly
intensifying ahead of a subtle shortwave trough across the Big
Country. The lift associated with the strengthening flow should be
enough to spark scattered to numerous showers and thunderstorms,
mainly along and northwest of a Goldthwaite to Waxahachie to
Canton line this morning. With several CAMs (TTU WRF...HRRR...and
4 km NAM) consistent on developing convection, I have increased
PoPs up towards the likely category for the aformentioned area.

Severe weather is not expected this morning or afternoon, but the
very deep and rich moisture will promote a flood threat,
especially for locales that have seen a fair amount of rain over
the past several days. I will hold off on issuing any Flash Flood
Watches with this package for our northwest zones as widespread
antecedent conditions are not in place (despite Thursday's
rainfall) and both 1 and 3 hour FFG still remains near seasonal
norms. That being said, we won't rule out the flash flood
potential completely and for now, will highlight the sporadic
threat in the HWO and graphicasts.

Scattered convection should continue this afternoon and into the
early evening hours before waning just a bit. Our attention will
then turn towards a cold front that is expected to slide southward
from the Central Plains tonight and into Saturday morning.

For Saturday---Most NWP is in fair agreement with the overall
timing of the front as it is expected to be driven southward by a
fairly potent trough across the upper midwest. As the upper trough
translates east and eventually northeastward, the trailing cold
front should begin to slow. While this boundary will slow,
sufficient low level convergence, a very moist troposphere, and
generally westerly flow in the cloud layer (parallel to the cold
front) is enough to introduce a bit of a concern for
flooding/flash flooding along the Red River and across
northwestern zones. After discussion with neighboring WFOs, have
decided to hold off on a Flash Flood Watch, but one may ultimately
be needed, especially if heavy rainfall occurs on Friday across
western and northern zones. The axis of heaviest rainfall will
ultimately be tied to the position of the surface/925mb front.
For now, I've kept the general configuration of the inherited PoPs
in tact with a slight extension to the north to account for the
potential for the front to stall sooner than NWP advertises. Given
that the upper midwest trough is expected to lift northward, this
does seem possible. Regardless, it does appear that most areas
will see rain on Saturday.

I have continued to nudge temperatures downward on Saturday with
the expectation that widespread showers and storms will be ongoing
for a good portion of the day. It is possible that some drier air
may work its way in from the north along the immediate Red River
resulting in slightly warmer temperatures there, but given the
departing upper trough, I'm more incline to believe that the
front may stall a bit sooner than advertised by most model
guidance.

For Sunday---Models diverge slightly with regards to the final
position of the old baroclinic zone. In general, it appears that
the front will stall near or just south of the I-20 corridor
Saturday into Sunday. Weak cyclogenesis across the Concho Valley
in response to the entrance region of a modest upper level jet may
also help slow the progression of the boundary and may aid in
additional warm/moist transport northward. With this in mind, I
have continued to carry a mention of chance to likely PoPs across the
forecast area. The main threats will be heavy rain from showers
and thunderstorms.

&&

.LONG TERM (Monday through Wednesday)...
For Monday and Tuesday---Rain chances will continue across much
of the area as southwesterly flow aloft and deep moisture both
continue across much of North and Central TX. Again---the fairly
high moisture will promote a risk for flooding, especially across
Central TX or any other days that experience a large amount of
rainfall. The stalled frontal boundary should begin to lift
northward as southwest/westerly flow continues over the Rocky
mountains.

For Wednesday and beyond---Models continue to show a deepening trough
across the western CONUS which will further support lee-side
cyclogenesis and thus continuous southerly flow. As this occurs,
the surface front will continue to lift northward taking the
better rain chances to the north. I will maintain a low chance for
showers and storms along the northwestern third of the forecast
area, but many locations may remain dry.

24-Bain

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    86  75  84  72  83 /  60  50  80  70  60
Waco                88  76  87  73  83 /  40  40  60  70  60
Paris               84  73  83  67  84 /  60  50  80  60  40
Denton              85  74  84  70  85 /  70  60  80  60  50
McKinney            85  75  84  71  85 /  60  50  80  70  60
Dallas              86  76  85  73  84 /  60  50  80  70  60
Terrell             86  75  84  72  83 /  50  40  70  70  60
Corsicana           88  75  85  72  83 /  40  40  60  70  60
Temple              89  75  88  72  85 /  40  40  50  60  60
Mineral Wells       84  73  85  70  83 /  70  60  80  70  60

&&

.FWD Watches/Warnings/Advisories...
None.
&&

05/24
Hazardous weather outlook, Aug 19, 2:51 AM CST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
351 AM CDT FRI AUG 19 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-200900-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
351 AM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE OFF AND ON ACROSS ESPECIALLY
THE NORTHWEST HALF OF NORTH TEXAS THROUGH TONIGHT. THOUGH SEVERE
WEATHER IS NOT EXPECTED...A TROPICAL AIRMASS IN PLACE WILL
CONTINUE TO PROMOTE LOCALLY HEAVY RAINFALL ACROSS AREAS MAINLY
NORTH OF A COMANCHE...TO HILLSBORO...TO CANTON LINE. ISOLATED
FLASH FLOODING WILL BE POSSIBLE...ALONG WITH URBAN AND SMALL
STREAM AT TIMES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
THROUGH THIS WEEKEND INTO EARLY NEXT WEEK. A COLD FRONT WILL MOVE
INTO THE AREA ON SATURDAY AND THIS IS WHEN THE BEST CHANCES FOR
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL OCCUR AREAWIDE.
LOCALIZED HEAVY RAINS WILL CONTINUE TO PRODUCE SPORADIC FLASH
FLOOD AND URBAN FLOOD ISSUES THIS WEEKEND.

LOW RAIN CHANCES WILL CONTINUE THE FIRST HALF OF NEXT WEEK. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED. HOWEVER...LOCALLY HEAVY RAINFALL
MAY PRODUCE ISOLATED POCKETS OF CONTINUED FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...REPORTS OF FLASH
FLOODING OR STREET FLOODING ACROSS TYPICAL LOW-LYING AREAS OR
UNDERPASSES THROUGH TONIGHT ARE APPRECIATED.

The radar

The Dyess AFB radar (KDYX), 103 km away, was scanning. The volume nearest the first event began at 14:11 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Young

When
August 19, 8:12 AM CST to 12:12 PM CST
Where
Young County, Olney
Reported by
Trained Spotter
Coordinates
33.370, -98.770

Measured rainfall of 6 inches reported by spotter between 9 AM and 1 PM.

Flash Flood, Young

When
August 19, 11:30 AM CST
Where
Young County, Olney to 1.51 mi SSE of Olney
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.370, -98.770

Multimple homes were evacuated due to high water.

Flash Flood, Young

When
August 19, 3:44 PM CST
Where
Young County, 1.31 mi S of Olney to 1.73 mi ESE of Olney Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.351, -98.773

Highway 79 near Olney remains shut down due to flash flooding. A total of 7.1 recorded since 8 AM.

Flood, Young

When
August 19, 3:45 PM CST
Where
Young County, 0.43 mi SE of Olney to 0.61 mi ESE of Olney
Cause
Heavy Rain
Reported by
Public
Coordinates
33.365, -98.765

Social media post shows portions of Griffin Park underwater.

Flash Flood, Dallas

When
August 19, 5:00 PM CST
Where
Dallas County, 2.12 mi NNW of Sowers to 2.07 mi S of Sowers
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.850, -96.990

Multiple stranded vehicles reported near Irving due to flooded streets.

Flood, Young

When
August 19, 5:40 PM CST
Where
Young County, 0.77 mi SE of Olney to 0.85 mi SE of Olney
Cause
Heavy Rain
Reported by
Public
Coordinates
33.363, -98.760

Water over roadway at Springcreek Rd and Mockingbird Ln.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656530, 656525, 656526, 656529, 656527, 656528.